Caleb Rink BS
Pacific University College of Optometry, Forest Grove OR USA
Dr Leonid Skorin Jr
OD DO MS FAAO FAOCO
Mayo Clinic Health System, Albert Lea MN USA
Hydroxychloroquine (HCQ) and chloroquine (CQ) are anti-malarial drugs commonly used in the treatment of rheumatoid arthritis, lupus and several other inflammatory conditions.1 Hydroxychloroquine has largely replaced chloroquine in the treatment of these diseases, as it has fewer side-effects and is therefore better tolerated by patients.1 However, patients who use these medications run the risk of developing an uncommon but serious complication known as HCQ/CQ retinopathy.1 It has also been referred to as `bull's-eye maculopathy'.
This condition results from the affinity of these medications for the retinal pigment epithelium (RPE), causing RPE depigmentation and additional damage to surrounding retinal tissue.1 The drugs also have a predilection for the rod and cone receptors within the macula.2 Once visible damage is seen on funduscopy, an irreversible loss of vision will typically occur.3 Even with prompt discontinuation of therapy, vision often deteriorates further for several years.2,4 Therefore, early detection of any retinal change is fundamental in preserving vision.
Toxicity rates and dosage
The risk of retinopathy is low during the first five years of therapy but quickly increases to about one per cent after five to seven years of use.5 The same is true with a cumulative dose of 1000 g HCQ, or 460 g CQ.5 Those taking the drug for longer than seven years possess an even greater risk.5 Studies have also shown that the risk of maculopathy stands independent of daily dose.5 The typical daily dose of 400 mg HCQ or 250 mg CQ is acceptable.5
Caution must be used in patients of short stature, as these doses may be too great and will elevate the risk for maculopathy.5 In these situations, the correct dose should be calculated based on height and ideal weight, with 6.5 mg/kg/day being the cut-off for HCQ, and 3.0 mg/kg/day for CQ.5,6 This also applies to obese patients, as these drugs are not stored within fatty tissue and can accumulate elsewhere, for example, the retina.5
When to screen
A comprehensive baseline examination, including thorough funduscopy, is needed within the first year of therapy initiation.4,5 It will serve as a comparison for future exams and screenings. After the baseline examination, it is recommended that patients receive yearly screenings after five years of use of these medications.5 High-risk patients should be screened earlier and possibly more often.1,5 High-risk criteria include older age, and pre-existing retinal disease.3 Liver or kidney disease is also a high-risk factor, as both organ systems aid in removing these medications from the body.3,7 Refer to Table 1 for a full list of high-risk factors.
Table 1. High-risk factors for HCQ/CQ retinopathy3,5,7
In 2011, Marmor and colleagues5 released new screening guidelines through the American Academy of Ophthalmology. This update indicates a shift towards more objective testing to help confirm or deny the presence of maculopathy. A thorough fundus examination is still essential at each visit to document any visible changes over time. It may also be wise to obtain fundus photos for future reference.5
The new guidelines urge clinicians to use 10-2 visual field testing, as it assesses the patient's macular function.5 Any change, however subtle, should be taken seriously. Paracentral scotomas typically manifest first, affecting saccades in reading.5 Central scotomas and a decrease in acuity can also result if toxicity spreads towards the fovea.5,6 Spectral domain ocular coherence tomography (SD-OCT), multifocal electroretinogram (mf-ERG), or fundus autofluorescence (FAF) must be used in addition to 10-2 visual fields when possible.5 These objective tests are highly sensitive and assist in detecting subtle retinal changes.5
It is worth noting that the mf-ERG was found to be a suitable alternative to 10-2 visual fields, as it too measures function.5 This may prove useful when reliable fields cannot be obtained, for example, in poor responders. Regardless of which procedure is used to assess function, at least one of the other objective tests should be employed as well. Amsler grid is no longer recommended but can be used as an ancillary test to support other data.5 Colour vision testing may also be performed but is not recommended as part of standard screening protocol, as colour vision changes are not always specific to anti-malarial therapy.
SD-OCT is likely to be the most accessible and widely used objective procedure. On these scans, the practitioner must look for a disruption of the photoreceptor integrity line (PIL), also known as the inner/outer segment layer.5,8 This is first seen in the parafoveal retina. As this area is further damaged and begins to thin, the foveal depression becomes shallower and less distinct.8 Additionally, a `flying saucer' shape on the SD-OCT may develop at the fovea where the retinal structures are generally preserved.8 It is important to understand that time domain OCTs are not sufficiently sensitive to detect these early retinal changes associated with HCQ/CQ therapy.5,8
Case report: Detection of early HCQ retinopathy
A 53-year-old Caucasian woman with rheumatoid arthritis presented to the clinic for a complete vision examination. She had been taking the standard 400 mg dose of hydroxychloroquine for the previous five years and was being monitored for any vision changes indicative of early HCQ retinopathy. The patient had noticed some vision changes since her last examination, with best corrected visual acuity being 6/9 in the right eye (OD), and 6/7.5 in the left eye (OS). This demonstrated a decrease in acuity from her prior eye examination, when acuity was 6/6 in each eye.
Figure 1. SD-OCT scans uncovered significant parafoveal thinning, with preservation
of the central macula. Cross-sections of the maculae indicate a relatively shallow
foveal depression. Image: Craig McCormick OD
Ocular motilities, confrontation fields and pupils were all normal. Macular cube SD-OCT scans of each eye revealed noticeable parafoveal thinning (Figure 1). The foveal depression also appeared relatively shallow in these scans. Fundus photos exhibited subtle parafoveal RPE pigment changes (Figure 2). These findings, in addition to visual field defects and nonspecific colour vision changes, raised our suspicion of early HCQ retinopathy. A decision to discontinue use of HCQ was then made in collaboration with the patient's prescribing rheumatologist.
Figure 2. Fundus image of the left eye showing subtle parafoveal
RPE changes consistent with HCQ retinopathy. Image: Craig McCormick OD
On re-examination two years later, the patient's vision had returned to the baseline of 6/6 in each eye, and colour vision tested normal with the Farnsworth D-15 dichotomous colour blindness test. SD-OCT scans of the maculae still demonstrated residual parafoveal thinning but there was no additional progression. The patient will continue to be monitored for any further changes.
The new screening guidelines for patients taking HCQ/CQ recommend using 10-2 visual fields with additional objective testing, such as an SD-OCT, mf-ERG or FAF.5 While the risk of a patient developing retinopathy secondary to these medications is relatively low, the potential visual consequences are significant and often permanent.1,5,6 Careful screening must be conducted to ensure proper dosing, reveal any early retinal changes and hopefully, prevent any unnecessary loss of vision.
Patients should be advised to return before their regularly-scheduled examinations if they note any new changes in vision, especially reduced visual sensitivity, reading difficulty or blind spots.5
As always, any ocular or visual changes should be discussed at length with both the patient and their prescribing physician. This allows for a joint effort in deciding on the best course of action, whether it be continuing, stopping or changing the use of these medications.
- Mavrikakis M, Sfikakis PP, Mavrikakis E et al. The incidence of irreversible retinal toxicity in patients treated with hydroxychloroquine: a reappraisal. Ophthalmology 2003; 110: 1321-1326.
- Lighthizer N. Hydroxychloroquine/chloroquine retinopathy. In: Onofrey BE, Skorin L Jr, Holdeman NR, eds. Ocular Therapeutics Handbook, A Clinical Manual, 3rd ed. Wolters Kluwer, Lippincott Williams & Wilkins; 2011: 528-530.
- Shinjo SK, Maia OO, Tizziani VA et al. Chloroquine-induced bull’s eye maculopathy in rheumatoid arthritis: related to disease duration? Clinical Rheumatology 2007; 26; 8 :1248-1253.
- Wolfe F, Marmor MF. Rates and predictors of hydroxychloroquine retinal toxicity in patients with rheumatoid arthritis and systemic lupus erythematosus. Arthritis Care & Research 2010; 62: 775-784.
- Marmor MF, Kellner U, Lai TY et al. Revised recommendations on screening for chloroquine and hydroxychloroquine retinopathy. Ophthalmology 2011; 118: 415-422.
- Michaeiides M, Stover NB, Francis PJ, Weleber RG. Retinal toxicity associated with hydroxychloroquine and chloroquine: risk factors, screening, and progression despite cessation of therapy. Archives of Ophthalmology 2011; 129: l: 30-39.
- Marmor MF, Carr RE, Easterbrook M et al for the American Academy of Ophthalmology. Recommendations on screening for chloroquine and hydroxychloroquine retinopathy. Ophthalmology 2002; 109: 1377-1382.
- Chen E, Brown DM, Benz MS et al. Spectral domain optical coherence tomography as an effective screening test for hydroxychloroquine retinopathy (the ‘flying saucer’ sign). Clinical Ophthalmology 2010; 4: 1151-1158.